Here’s how they affect us

Life today is vastly different from previous generations. Most of the working world find their stress levels soaring because balancing their personal and work lives is akin to tightrope walking. Which, when you haven’t practised, is a recipe for failure. And none of us have practised. No one hands you a guidebook on how to do life the right way. So many people find themselves in careers that don’t bring in enough income for them to live comfortably. Or they have to begin working immediately and study after hours if they wish to gain a tertiary education.

 

Many young adults are working extremely long hours to earn as much money as they can

This means less time with their friends and family. And at the end of the day, their salaries are covering their bills but there’s little left over each month for the niceties in life. And it’s the small luxuries that allow for balance. Being able to afford a day out with the family, take part in after-hour hobbies and activities, or even just joining the local gym can be too big an ask for many. So, we all end up working to simply live and very little else. Is it any wonder then that there are many people suffering depression?

 

The South African Depression and Anxiety Group (SADAG) recently told the Huffington Post that depression amongst men in South Africa is on the rise. It’s reported that of the 400 calls they receive each day, 100 calls are from men. On SADAG’s website, they have reported that around 20 percent of all South Africans will experience a depressive disorder throughout their life.

 

These are scary realities to live with

Organisations such as SADAG help those in need and specifically focus their efforts on those who can’t afford private medical care for their mental health. Their activities are critical considering that depression and other mental illnesses are often swept under the rug and not spoken about. When in fact, we should all be speaking about these conditions and the treatment thereof.

 

If you look around your office right now, how many of your colleagues are on antidepressant medication?

It is possible that quite a few are and their daily struggle is no longer to keep their depression at bay but rather to deal with what the medication is doing to their bodies.

 

Antidepressants can do wonders for your quality of life if you’re depressed. They balance out the neurotransmitters which are chemicals inside of your brain. This medication will assist with feelings of sadness, loss of energy, terrible sleeping habits and many other symptoms often experienced by those suffering depression. But they come with their own specific set of side effects that need to be mitigated. Some of the more severe issues that you may need to cope with can cause havoc in your life. What happens if you find the right antidepressant that helps you feel normal but in the process, you experience weight gain, loss of libido and agitation?

 

Let’s have a look at these three debilitating issues that many experience when taking antidepressants.

 

Weight gain

Weight gain has been a common side effect of taking antidepressants for many years. Medical professionals are acutely aware of this problem affecting the recovery process of their patients. Patients may stop taking medication altogether because they have gained an excessive amount of weight. Unfortunately, there is no medication currently on the market that can promise no unnecessary weight gain.

 

This is thought to happen because the antidepressant is working with your serotonin levels but only in the mood part of your brain. Because serotonin is also responsible for your appetite, the medication may interfere with this function. The result is often that you’re never satiated even when you’ve eaten enough. To find out more about controlling this side effect read through these ten tips by Psychology Today.

 

Loss of libido

It’s well known that when taking antidepressants your libido might wane. It’s something many people are hypersensitive about and with good reason. After all, you’re feeling awful and now you can’t connect with your partner in the bedroom, either. It feels extremely unfair. It’s highly recommended that you reach out to your doctor if you’re experiencing a sexual drought, perhaps your medication needs a simple tweak.

 

However, you can also spend some time trying to see if your body will physiologically respond even if mentally you don’t feel in the mood. Speak with your partner and let them know you’re open to physically being intimate. And don’t stop kissing and touching. Some couples compromise by making use of sex toys to satisfy the partner who is aroused. You never know, sometimes going through the motions can suddenly create the magic.

 

Agitation

This sounds counterintuitive but many people describe agitation as an issue when on a new antidepressant. Often it’s the feeling of nervousness, like a hyped up anxiety. This is common enough for medical professionals to know what to do when it happens. You might need to start on a lower dosage or change the class of drug you’re taking. The antidepressant might be reacting with other medications you’re taking too. You need to consult your doctor and create a different strategy and then also ensure that you’re doing what you can to remain calm and in control. You must work with your medication. So get yourself outdoors, try to regulate your sleeping patterns as best you can and ensure that you hit the gym.

SaveSave

About The Author

I was born in the Eastern Cape, close to the waves. After getting my degree in Media, Communication and Culture, I knew it was time to make my way to a big city. Not wanting to leave the ocean, Cape Town was the natural choice for me. At first I thought the fast paced world of marketing. But I never forgot that what I'd always wanted to do was write. Now I'm a freelance writer, where my office is my bedroom and my platform is the World Wide Web. I live with my partner and our two beloved Great Danes. When not reading or writing you can probably find me on the beach or exploring nature trails.

Leave a Reply